Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 46, NWS Wilmington, NC

May 7, 1998Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 7, 1998, 9:40 PM EDT for Marlboro County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 9:40 PM EDT (01:40 UTC)
Expired
May 7, 1998, 10:25 PM EDT
In force
45 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 9:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:13 PM EDT, 27 minutes earlier.

Area forecast discussion, May 7, 9:13 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
913 PM EDT THU MAY 7 1998

TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT
MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE
STABLE AT 00Z.  CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS
LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT
AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS
RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA
AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS
PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID
WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST
INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE
TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE
WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ.

CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L
KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS.

.MHX...SCA CSTL WTRS.
GATES

In the hours before

Special weather statement, May 7, 5:45 PM EDT, 3 hours 55 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT THU MAY 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................
SYNOPSIS...A WARM FRONT WILL CROSS THE AREA THIS EVENING KEEPING THE
REGION IN A WARM UNSTABLE AIRMASS. THIS FRONT COMBINED WITH AN
UPPER LEVEL DISTURBANCE AND VERY STRONG WINDS ALOFT WILL AID IN
THUNDERSTORM DEVELOPMENT THIS EVENING CONTINUING INTO THE OVERNIGHT
HOURS.

SOME STORMS WILL BECOME SEVERE WITH A GOOD CHANCE OF SEVERE WEATHER OVER
THE NORTH MIDLANDS OF SOUTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT
WILL BE LARGE HAIL 3/4 OF AN INCH OR LARGER. WIND GUSTS IN EXCESS OF
58 MPH ALONG WITH ISOLATED TORNADOES ARE POSSIBLE IN THE STRONGEST
STORMS. HEAVY RAIN WITH AMOUNTS EXCEEDING 1.5 INCHES PER HOUR COULD
LEAD TO FLOODING PROBLEMS.

SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE WEATHER
SERVICE.

HEWITT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:13 PM EDTSevere Thunderstorm WarningILMNew Hanover32 min
May 7, 11:30 PM EDTTornado WarningILMNew Hanover35 min
May 7, 11:53 PM EDTTornado WarningILMPender32 min
May 8, 12:03 AM EDTSevere Thunderstorm WarningILMBrunswick47 min
May 8, 12:19 AM EDTSevere Thunderstorm WarningILMNew Hanover46 min
May 8, 3:50 PM EDTSevere Thunderstorm WarningILMBladen45 min
May 8, 7:41 PM EDTSevere Thunderstorm WarningILMColumbus, Pender34 min
May 8, 7:44 PM EDTSevere Thunderstorm WarningILMPender51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.